Alabama, 2006Lightning Strike in Alabama, August 15, 2006
August 15, 2006 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 15, 11:42 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 11:42 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE AUG 15 2006
.UPDATE...UPDATED FOR AFTERNOON WEATHER AND AVIATION DISCUSSION.
&&
.DISCUSSION...CLOUDS AND SHOWERS NOT QUITE DEVELOPING AS QUICKLY
AS EXPECTED EARLIER...AND SOME ADJUSTMENTS WERE MADE TO THE
FORECAST.
UPPER LEVEL SUPPORT IS RAPIDLY DISCONNECTING FROM THE FRONT...AND
RACING TO THE MID-ATLANTIC COAST...AND THE COLD FRONT SEEMS TO BE
STALLING IN THE TENNESSEE VALLEY. AS OFTEN HAPPENS...ALTHOUGH THE
PRESSURE TROUGH IS ACROSS CENTRAL ALABAMA...THE WIND SHIFT AND
DRIER AIR ARE LAGGING FAR BEHIND...JUST BARELY CLEARING THE
BOOTHEEL OF MISSOURI. TEMPTATIONS ARE TO REALLY PULL BACK ON POPS
AND CLOUDS...BUT JUST IN THE LAST HALF HOUR...WITH TEMPS MAKING
THE MID 90S ACROSS WESTERN ALABAMA...CLOUD COVER IS ON THE
INCREASE AND THE RADAR IS STARTING TO COME ALIVE. STILL...MORNING
MODEL RUNS...NAM/WRF IN PARTICULAR...HAVE PULLED BACK QUITE A BIT
ON CONVECTION AND CLOUDS...AND AM INCLINED TO DO THE SAME FOR THE
REMAINDER OF TODAY.
UPDATED ZONES ALREADY SENT.
&&
.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO
APPROACHING COLD FRONT. AT THIS POINT...DECIDED NOT TO GO
PREDOMINANT THUNDERSTORMS THIS AFTERNOON AT ANY LOCATION...BUT
WILL HANDLE WITH VCTS AND AMEND AS NECESSARY THIS AFTERNOON.
EXPECT SHOWERS AND THUNDERSTORMS TO DWINDLE WITH THE LOSS OF
HEATING TONIGHT...AND WITH LINGERING MOISTURE AND FRONTAL
BOUNDARY...MVFR IS IN THE FORECAST FOR MOST LOCATIONS...WITH
TEMPORARY IFR AT EET AND ANB DURING THE EARLY MORNING HOURS.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
81/99
Hazardous weather outlook, Aug 15, 12:49 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 15 2006
ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
149 PM CDT TUE AUG 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA
TODAY GENERALLY FROM THROUGH 8 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR...DEADLY
LIGHTNING...AND WIND GUSTS TO 45 MPH.
A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA TODAY. THE FRONT IS
EXPECTED TO BE BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON.
THEREFORE...THE BEST CHANCE OF A STRONG STORMS WILL BE BETWEEN
THE INTERSTATE 59 CORRIDOR AND THE INTERSTATE 85/US 80 CORRIDOR...
ALTHOUGH A STRONG STORM MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.
WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THIS AFTERNOON...ALTHOUGH STORMS ARE EXPECTED TO
REMAIN UNORGANIZED. THE CHANCE OF A CONVECTIVE WATCH REMAINS LOW AT
THIS TIME.
JD/81
In the hours before
Special weather statement, Aug 15, 1:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT TUE AUG 15 2006
ALZ024-151945-
JEFFERSON-
215 PM CDT TUE AUG 15 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAIRFIELD...MOVING SOUTHEAST AT 25 MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GROVE...
MIDFIELD...LIPSCOMB...FAIRFIELD...BRIGHTON...BIRMINGHAM...MOUNTAIN
BROOK AND HOMEWOOD THROUGH 245 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
10/ARM
Special weather statement, Aug 15, 1:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT TUE AUG 15 2006
ALZ018-151945-
ETOWAH-
218 PM CDT TUE AUG 15 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 245 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RIDGEVILLE...MOVING SOUTHEAST AT 25 MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...REECE CITY...
ATTALLA...RAINBOW CITY...GADSDEN...SOUTHSIDE...HOKES BLUFF AND
GLENCOE THROUGH 245 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
10/ARM
Special weather statement, Aug 15, 1:47 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT TUE AUG 15 2006
ALZ018-019-152015-
CALHOUN-ETOWAH-
247 PM CDT TUE AUG 15 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ETOWAH
COUNTIES UNTIL 315 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GLENCOE...MOVING SOUTHEAST AT 20 MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...GLENCOE...NEW
LIBERTY...WEAVER...SAKS AND JACKSONVILLE THROUGH 315 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
JD/81
Local storm report, Aug 15, 2:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL OHATCHEE 33.78N 86.02W
08/15/2006 E0.50 INCH CALHOUN AL POST OFFICE
REPORTED BY OHATCHEE POST OFFICE.
0257 PM TSTM WND GST OHATCHEE 33.78N 86.02W
08/15/2006 E30.00 MPH CALHOUN AL POST OFFICE
ESTIMATED WINDS BETWEEN AND 30 AND 40 MPH.
&&
KSUMRALLSpecial weather statement, Aug 15, 2:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE AUG 15 2006
ALZ025-152045-
SHELBY-
311 PM CDT TUE AUG 15 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 345 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTH OF VINCENT TO COLUMBIANA...
MOVING SOUTHEAST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
COLUMBIANA...VANDIVER...VINCENT...HARPERSVILLE AND WILSONVILLE
THROUGH 345 PM CDT.
TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.
12/SIRMON
Local storm report, Aug 15, 2:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG OHATCHEE 33.78N 86.02W
08/15/2006 CALHOUN AL LAW ENFORCEMENT
TREES BLOCKING THE ROAD ON CHEROKEE TRAIL IN OHATCHEE.
&&
DCWLightning, Calhoun
- When
- August 15, 2:25 PM CST
- Where
- Calhoun County, 8 mi NW of Jacksonville
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Lightning caused three structures to catch fire in Wellington.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 15, 20061 death · 1 event
- Flash Flood in New Mexico, August 15, 2006$4.5 million · 1 event
- Lightning Strike in Florida, August 15, 2006$1.2 million · 1 event
- Lightning Strikes in Georgia, August 15, 2006$680,000 · 3 events
- Lightning Strike in Alabama, August 15, 2006$500,000 · 1 event
- Heavy Rain in Kansas, August 15, 2006$250,000 · 2 events
- Flash Flood in Puerto Rico, August 15, 2006$150,000 · 1 event
- Lightning Strike in Alabama, August 15, 2006$150,000 · 1 event
- Damaging Winds in Mississippi, August 15, 2006$130,000 · 60 kt wind · 2 events
- Damaging Wind in Mississippi, August 15, 2006$120,000 · 60 kt wind · 1 event
- Damaging Wind in Mississippi, August 15, 2006$100,000 · 60 kt wind · 1 event
- Flash Flood in North Carolina, August 15, 2006$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531018.